Alert archive / Florida / Tornado Warnings in 1996
Tornado Warning 29, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this tornado warning at Dec 7, 1996, 3:14 PM EST for Polk County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 1996, 3:14 PM EST (20:14 UTC)
- Expired
- Dec 7, 1996, 4:00 PM EST
- In force
- 46 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Whole counties
County Polk County, FL
The radar
The Tampa radar (KTBW), 74 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 205 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 800 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTBW 072017 RRA TORTBW FLC105-072100- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 314 PM EST SAT DEC 7 1996 THE NATIONAL WEATHER SERVICE IN TAMPA BAY AREA RUSKIN HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 400 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL FLORIDA ...WESTERN POLK COUNTY A TORNADO WAS REPORTED BY RADAR NEAR MULBERRY AND BRADLEY JUNCTION. THE TORNADO WAS MOVING TO THE EAST AT 30 MPH. IF YOU ARE IN THE PATH OF A TORNADO MOVE TO A REINFORCED SHELTER OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT. THE NATIONAL WEATHER SERVICE IN RUSKIN REQUESTS THAT SKYWARN UNITS IN THE COUNTY BE ACTIVATED AND FORWARD ALL SIGNIFICANT WEATHER REPORTS TO OUR OFFICE.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this tornado warning went out at Dec 7, 2:30 PM EST, 44 minutes earlier.
Area forecast discussion, Dec 7, 2:30 PM EST, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY-RUSKIN, FL 230 PM EST SAT DEC 07 1996 AS OF 19 UTC REFLECTIVITY AND STORM TOTAL PRECIP ON KTBW RADAR SHOWS ALL OF THE ACTIVITY NORTH OF A LINE DRAWN EAST WEST OVER THE HILLSBOROUGH AND PASCO COUNTY BORDERS...CONTINUING OUT INTO THE GULF. PROBLEM AT THE MOMENT...WHEN TO STOP THE PRECIP AND TIMING OF FROPA. WOULD STILL KEEP THREAT OF PRECIP TONIGHT OVER FA ZONES WITH THE HIGHER POPS NORTH OF THE POLK/HILLSBOROUGH LINE WITH CLEARING TYPE WORDING FOR THE TOP TWO TO THREE COUNTIES WITH SLIGHT CHANCE TYPE POPS SOUTH OF THE POLK/HILLSBOROUGH LINE FOR TONIGHT. AFTER TONIGHT SEE CLEARING AND COOLER THAN NORMAL TEMPS AS A COLD AND DRY AIRMASS PARKS ITSELF OVER FA. LIKE TEMPS CLOSER TO NGM NUMBERS THAN SPECTRAL NUMBERS AS POLAR JET STILL NORTH OF FLORIDA WITH ALMOST NO ADVECTION PATTERN ON THE WEST SIDE OF THE TROFF ON MONDAY. PELATTI
In the hours before
Special weather statement, Dec 7, 10:45 AM EST, 4 hours 29 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-072030- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1045 AM EST SAT DEC 7 1996 ...A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH AND CENTRAL FLORIDA TODAY.... AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT...LOCATED ACROSS THE WESTERN PANHANDLE LATE THIS MORNING...WILL MOVE THROUGH NORTHERN AND CENTRAL FLORIDA TODAY. WITHIN THIS AREA OF WEATHER WILL EXIST THE SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY NORTH OF THE SOUTHERN HILLSBOROUGH AND SOUTHERN POLK COUNTY BORDERS UP TO THE NORTHERN BORDER OF LEVY COUNTY. THE PRIMARY THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 45 MPH...VERY HEAVY DOWNPOURS...FREQUENT DEADLY LIGHTNING STRIKES AND ISOLATED FUNNEL CLOUDS OR A BRIEF TORNADO. ELSEWHERE...MAINLY SOUTH OF THE SOUTHERN HILLSBOROUGH AND POLK COUNTY BORDERS...SHOWER AND THUNDERSTORM INTENSITY AND COVERAGE SHOULD BE LESS. ALL RESIDENTS OF WEST CENTRAL AND SOUTHWEST FLORIDA PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS. IF THREATENING WEATHER APPROACHES YOUR LOCATION MOVE INDOORS IMMEDIATELY. MARINERS ON THE ADJACENT COASTAL WATERS SHOULD NOT VENTURE FAR FROM PORT AS THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 34 KNOTS...REDUCED VISIBILITIES..AND ROUGH AND CONFUSED SEAS WITH POSSIBLE WATERSPOUTS. ALL SKYWARN STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN. PELATTI
Special weather statement, Dec 7, 10:49 AM EST, 4 hours 25 minutes before
FLZ039-042-043-048>052-055>057-060>062-065-504-505-072030- WEST CENTRAL AND SOUTHWEST FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY AREA RUSKIN FL 1045 AM EST SAT DEC 7 1996 ...A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER NORTH AND CENTRAL FLORIDA TODAY.... AN AREA OF SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT...LOCATED ACROSS THE WESTERN PANHANDLE LATE THIS MORNING...WILL MOVE THROUGH NORTHERN AND CENTRAL FLORIDA TODAY. WITHIN THIS AREA OF WEATHER WILL EXIST THE SLIGHT RISK FOR SEVERE THUNDERSTORMS...MAINLY NORTH OF THE SOUTHERN HILLSBOROUGH AND SOUTHERN POLK COUNTY BORDERS UP TO THE NORTHERN BORDER OF LEVY COUNTY. THE PRIMARY THREAT ASSOCIATED WITH THESE THUNDERSTORMS WILL BE DAMAGING WINDS IN EXCESS OF 45 MPH...VERY HEAVY DOWNPOURS...FREQUENT DEADLY LIGHTNING STRIKES AND ISOLATED FUNNEL CLOUDS OR A BRIEF TORNADO. ELSEWHERE...MAINLY SOUTH OF THE SOUTHERN HILLSBOROUGH AND POLK COUNTY BORDERS...SHOWER AND THUNDERSTORM INTENSITY AND COVERAGE SHOULD BE LESS. ALL RESIDENTS OF WEST CENTRAL AND SOUTHWEST FLORIDA PLANNING ANY OUTDOOR ACTIVITIES THIS AFTERNOON SHOULD BE ALERT TO ANY RAPIDLY CHANGING WEATHER CONDITIONS. IF THREATENING WEATHER APPROACHES YOUR LOCATION MOVE INDOORS IMMEDIATELY. MARINERS ON THE ADJACENT COASTAL WATERS SHOULD NOT VENTURE FAR FROM PORT AS THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 34 KNOTS...REDUCED VISIBILITIES..AND ROUGH AND CONFUSED SEAS WITH POSSIBLE WATERSPOUTS. ALL SKYWARN STORM SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF ADVERSE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE HERE IN RUSKIN. PELATTI
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 1:11 PM EST | Severe Thunderstorm Warning | TBW | Pasco | 49 min |
| Dec 7, 2:46 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough | 44 min |
| Dec 7, 3:10 PM EST | Tornado Warning | TBW | Hillsborough | 35 min |
Nearby
Tornado Warnings in Florida, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.